Jump to main content
Back to main page

Article in Management Science on the axiomatization of the proportional bankruptcy rule in financial networks

2021-08-10 08:43:01

In the Financial Times' TOP 50 Journals list by Péter Csóka

Kapcsolódó hírek

Kapcsolódó események

In a paper published in the Financial Times’ TOP 50 Journals, University Professor at the Department of Investment and Corporate Finance at Corvinus University Péter Csóka, together with co-author P. Jean-Jacques Herings, analyse bankruptcies in financial networks using game theory tools.

The most important rule to determine payments in real-life bankruptcy problems is the proportional bankruptcy rule. Many such bankruptcy problems are characterized by network aspects, and the values of the agents’ assets are endogenous as they depend on the extent to which claims on other agents can be collected. These network aspects make an axiomatic analysis challenging. This paper is the first to provide an axiomatization of the proportional rule in financial networks. Our main axiom is invariance to mitosis. The other axioms are claims boundedness, limited liability, priority of creditors, continuity, and impartiality.

The result of the research can be used in arbitrary situations where a bankrupt party can cause losses and even (contagious) bankruptcy to others. We have seen such situations in the 2007-2008 financial crisis and unfortunately also in the current COVID-19 crisis. In addition to these systemic risk applications, the results can also be applied to supply chains, international exchange programmes, IT servers and time banks.

Under the proportional bankruptcy rule, the assets of the bankrupt are distributed in proportion to the claims. In financial networks, i.e. in the case of circular debts, the debts of the actors are interdependent, which makes the analysis difficult, essentially a system of equations has to be solved. The paper uses axiomatic analysis, i.e. it gives independent properties that are satisfied only by the solution of the system of equations.

The paper is available here: Csóka, P., Herings, P.J.J. (2021), An axiomatization of the proportional rule in financial networksManagement Science, 67 (5) 2799-2812.

Dr. Péter Csóka has been a lecturer and researcher at the Corvinus University of Budapest since 2008, and since 2019 he has been a university professor at the Department of Investment and Corporate Finance. 

Since 2011, he has been a researcher in the Game Theory Research Group at the Centre for Economic and Regional Studies. In his research, he uses theoretical economics to study investment, risk management, corporate finance, liquidity problems and financial networks. He currently has 15 accepted international publications.

Between 2018-2021, he is the Chairman of the Subcommittee on Finance of the Committee on Economic Sciences of the Hungarian Academy of Sciences. In 2019 and 2021 he was elected as a member of the Board of the Hungarian Economics Association. In 2019, János Bolyai won a research scholarship. For many years he has been one of the main organisers of the Annual Financial Market Liquidity Conference held annually in Budapest.

Péter Csóka’s site

Copied to clipboard
GEN.:2024.04.23. - 17:17:51